Hail, Dickinson
- When
- April 28, 3:56 PM CST to 3:57 PM CST
- Where
- Dickinson County, 0.54 mi E of Solomon
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -97.360
In the late afternoon to evening hours, scattered storms developed and trained across portions of northeast Kansas, leading to isolated reports of Flash Flooding with up to 5 inches of rainfall reported. These storms also produced hail to baseball size, wind gusts to 70 mph, and a brief tornado in Pottawatomie county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
In the late afternoon to evening hours, scattered storms developed and trained across portions of northeast Kansas, leading to isolated reports of Flash Flooding with up to 5 inches of rainfall reported. These storms also produced hail to baseball size, wind gusts to 70 mph, and a brief tornado in Pottawatomie county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 28, 1:43 PM CST, 2 hours 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 243 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - Increasing confidence in scattered severe thunderstorms this evening, most likely along/north of I-70. Up to baseball sized hail, damaging winds 70 mph, and a few tornadoes possible. - A few additional storms should develop after midnight along a cold front. These are most likely south of I-70, with mainly a hail and damaging wind threat. - Shower and thunderstorms chances continue through midweek. Severe weather chances will be lower, though a low chance for localized flooding remains, mostly south of I-35. && .DISCUSSION... Issued at 239 PM CDT Mon Apr 28 2025 Short term mesoscale discussion through tonight: Current surface analysis depicts a dryline moving eastward across northeast Kansas. This dryline is currently located along a line from around Concordia south-southwestward towards Lyons. With southerly winds ahead of the dryline and west-southwesterly winds behind it, surface convergence appears to be enough that confidence is increasing in a few scattered storms developing by around 5-6 PM. This appears most likely along a corridor from near Junction City up to Marysville, give or take 25 miles. With around 3000 J/kg of ML CAPE and 55-60 kts of effective shear, coupled with only weak mid-level height falls, and conditions are strongly favorable for supercells. These would generally move northeast through the evening hours, likely exiting to the east by around 9-10 PM. Coverage of storms is likely to be highest along and north of I-70, dropping off as you go south. Given the highly favorable shear/instability parameters, very large hail to around baseball size would be likely with any persistent supercell, along with potential for damaging RFD winds. The tornado threat looks initially modest early evening, given weaker low-level shear and slightly higher LCLs out west. However as storms approach northeast Kansas by around 7-8 PM, there could be a few hour window of higher tornado potential. Surface winds appear a bit more backed here, and the strengthening LLJ should increase 0-1 km shear to around 20-25 kts. Some backing above 2-3 km does limit effective SRH some, but 0-1 km SRH does appear supportive of some tornado risk with any sustained supercell. After the first storms depart to the east, after midnight there is potential for a second round of storms as a cold front presses southward. This round appears to be focused mainly along and south of I-70. The continued push of the cold front should keep the severe risk lower, but some large hail and damaging wind gusts should remain possible before sunrise. Rest of the period: Tomorrow into Wednesday, the cold front will stall south of our area. The southern portion of the upper trough bringing today's severe weather will get pinched off over the Southern Plains before finally lifting northeast Wednesday night. As this process takes place, we should see a few more rounds of showers and thunderstorms. Instability and shear don't support much of a severe threat, but will likely support some rainfall amounts of around an inch across east-central Kansas. Still a low risk for some minor flooding if storms persist longer over any one period, but not expecting widespread hydro issues at this point. Expecting drier conditions for the end of the week and into the weekend as upper ridging builds across our area and the upper pattern becomes blockier. Temperatures look to remain near seasonal averages, with highs in the low/mid 70s and lows around 50. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1237 PM CDT Mon Apr 28 2025 Gusty south winds will continue this afternoon, eventually becoming northwesterly after midnight as a cold front pushes southeast through the area. Two potential rounds of scattered storms, the first with a few supercells this evening north of I-70, with additional storms developing along the front along/south of I- 70 after midnight. Scattered to broken MVFR ceilings linger this afternoon, gradually clearing out this evening apart from thunderstorms. VFR ceilings are expected for the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Reese AVIATION...Reese
Hazardous Weather Outlook National Weather Service Topeka KS 238 PM CDT Mon Apr 28 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-291945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 238 PM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Isolated strong to severe storms are likely to develop by the early evening hours, mainly east of a line from Marysville to Junction City. These storms will be capable of all severe threats - very large hail (up to baseball size) and damaging winds (60 to 70 mph) and a few tornadoes. More widespread storms likely develop along a southeast-moving cold front after midnight in east-central KS with the main threats being large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
14 hail, 5 thunderstorm wind, 3 flash flood, 1 tornado. Local standard time, as filed.
Photos shared via social media. Time estimated radar.
Estimated wind gust.
Weather Station measured.
Relayed by Kansas State EM. A foot of water on the roadways at Kansas State and in Manhattan.
What appeared to begin as a gustnado became connected to the storm updraft at least briefly along the leading edge of a thunderstorm as it moved through the small town of Belvue. The small vortex moved ENE for a few miles doing minor damage to trees and outbuildings before dissipating as strong outflow winds overwhelmed it.
Water running over roadways, vehicles were stranded.
Outbuilding was damaged. Winds were estimated.
Estimated wind gust.
Outbuilding damaged. Time was estimated by radar and wind gust was estimated.
Small creek overflowed from the heavy rainfall, resulting in low lying homes being affected.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244349, 1244350, 1244351, 1244352, 1244353, 1244355, 1244356, 1244357, 1244358, 1244360, 1244362, 1244363, 1244364, 1244367, 1244369, 1244373, 1244376, 1244377, 1244379, 1244380, 1244383, 1244384, 1244386.